News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: Nausea controlled by amitriptyline?


 brisson3006 - Wed Jan 28, 2009 1:16 am

Hi there, I have had daily nausea for the last three years and have recently been put on amitripline to try and control it. It seems to have reduced the nausea by about 60%.
I have had many many tests and physically there is nothing wrong with me, no stomach problems, GERD, or anything that could be found to be causing the nausea.
My doctor and I decided to try the amitriptyline after we discovered it had been used for people with CVS with some sucess.
My question is: Why and how would this help my nausea? If it does, what would be the imbalence that needs correcting, and what could I try next to help me have even better control of the nausea?
 John Kenyon, CNA - Tue Feb 03, 2009 10:22 pm

User avatar Hello -

I note you have a history of Meckel's diverticulum. I only mention this because it is a gastrointestinal disorder, although it's not usually marked by nausea. Still, there could be some remote connection.

I also note you're taking metoproclamide three times daily in addition to the amitryptiline. Metoproclamide is often very effective, although it's an old medication. I am unaware of the use of amitryptiline in cases of CVS, although it makes a certain amount of sense, since the nausea in many cases of CVS is due to a nerve problem and the tricylclics are generally good nerve pathway blockers. This, however, strikes me as a novel use of the drug. If it's helped to the degree you state, then it's suggestive of some sort of possible neurological cause for the chronic nausea. Again, I've never heard of it's being used for this before, but it does make a certain amount of sense and it appears to be somewhat helpful.

One question: have you ever tried meclizine for the nausea? This probably is too simple, but if it hasn't been tried, and since it is a dedicated antinauseant, I'd be interested to learn if you've tried it. You're already well beyond it in the heirarchy of drugs for this, but it might be interesting to find out.

I apologize for the insubstantial response here, but nausea is common to so very many diseases, disorders, conditions, irritants, etc., that it's very difficult to narrow it down much. I will, however, refer this to the gastroenterology team here and see if anyone can offer any further and more useful insights. Please check back here to see if that happens, and also please follow up with us as needed and update us if anything changes. Good luck to you.
 S.WILLIAMS,RN - Wed Feb 04, 2009 2:46 pm

Amitriptyline has been used for depression, sleep and pain. I've even seen it in topical compounds for neuropathy. Sometimes in medicine things are discovered by accident and while this meidcation is not something that I have seen traditionally used for nausea, somewhere along the way perhaps they've found that it has anti emetic properties as a positive side effect.
It would seem that without physical findings , except for the meckels that your cause of nausea could very well me more somatic in nature and have a chemical cause that the medical field just can't understand yet. Even though medicine and health care have grown so dramatically in the last hundred years....there is still much more that is not known...then is known.
Perhaps the amitryptiline will help you , sixty percent better is pretty dramatic ,and this in turn will help someone else. Medicines that help with nausea greatly usually do work in the brain, like Zofran.
I hope this finds you well

peace,
 Rachel W, RN - Sun Feb 08, 2009 9:50 pm

During the time I worked in GI we routinely used amitriptyline to help with IBS. It is an antidepressant but also has other helpful sides to it. I'm thinking that you were probably started on it because it also helps relax the smooth muscles of the stomach and bowels. I'm sure that's why it has worked. Someone else mentioned Zofran which is another great drug, but it is also very expensive and some insurance companies don't cover it. One thing that is great about Zofran is that it comes in sublingual tablet that you just place on your tongue. That's a plus considering you're not having to actually swallow anything while you're nauseous. I would con't to use the Amitriptyline as your GI doctor has ordered just make sure you're taking it in the evening because it will make you very tired. I hope this helped.
 Rachel W, RN - Sun Feb 08, 2009 9:57 pm

Just one more thing I'm going to ask. Have they tested you for a gluten allergy?

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here